Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 30, 2023Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2023, 10:10 PM CDT for Jones County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2023, 10:10 PM CDT (03:10 UTC)
Expired
May 30, 2023, 10:40 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:50 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 30, 8:50 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
850 PM CDT Tue May 30 2023

.UPDATE...
Issued at 846 PM CDT Tue May 30 2023

Watching convection across western SD, especially over southwest
SD where better instability and shear exist. Some of this
activity looks to bleed into the southwest counties over the next
few hours, potentially remaining on the strong side with gusty
winds being the main threat. Made some adjustments to PoPs to
account for this, and may have to raise the southwest even more if
current activity holds together like latest runs of the HRRR are
suggesting.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 251 PM CDT Tue May 30 2023

Weak southwest flow will continue tonight and into Wednesday. A few
cu have popped up in the eastern portion of the forecast area,
otherwise pretty quiet so far today. Lack of any forcing or shear to
support growth evident. Activity from western SD and NE will move
into the Missouri River valley and west this evening bringing in
small chances of thunderstorms through 06Z tonight.

Deterministic models are in fair agreement of a small shortwave to
move up from the intermountain west tonight and into eastern SD
Wednesday. This will be the focus of the next round of thunderstorms
for the region. However, with the weak shear aloft it will be hard
to get anything organized for a long period of time. A few pulse type
storms likely however. SPC only has area in general thunder as well.
Pops may be on high side for Wednesday, but still expect a good
portion of the are to get wet.

Temps will remain above normal for late May.

.LONG TERM...(Thursday through Tuesday)
Issued at 251 PM CDT Tue May 30 2023

The main forecast challenge in the extended revolves around
precipitation chances. The upper level pattern will feature ridging
to the east and a low pressure trough over the Rockies Thursday,
with the high to the east then meandering its way back to the west
Friday, and becoming the main feature over the Northern Plains
through the remainder of the period.

At the surface, the pattern of high pressure to the east and low
pressure to the west will be in place through the entire period,
with southerly flow bringing warm and moist air into the region. The
warm temperatures and high dewpoints will lead to periods of fairly
unstable conditions each day, along with the potential for scattered
showers and thunderstorms each afternoon and evening, with quieter
conditions during the overnight hours. Therefore, much of the
extended period continues to be riddled with slight chance to chance
POPs.

High temperatures will be mainly in the 80s through the period, with
overnight lows in the lower to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 639 PM CDT Tue May 30 2023

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF period. However,
threat for isolated -TSRA/TSRA or -SHRA/SHRA exists this evening
for KMBG/KPIR, then later in the TAF period for KABR/KATY. TEMPO
MVFR VSBY is possible in any heavier downpours, but confidence in
location and overall limited coverage prevents inclusion in TAFs
at this point. Will await any development and/or more immediate
impactful proximity to a TAF site before including TEMPO groups.
Will stick with VC mention at this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Scarlett
LONG TERM...Parkin
AVIATION...TMT

In the hours before

Special weather statement, May 30, 9:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
953 PM CDT Tue May 30 2023

SDZ045-310345-
Jones SD-
953 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of Jones County through
1045 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nowlin to near Okaton to near Swift Bear.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Okaton around 1000 PM CDT.
  Westover and Intersection of Highway 83 and White River around
  1010 PM CDT.

Other locations in the path of these storms include Murdo, Capa and
Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4386 10106 4416 10105 4403 10057
      4373 10041 4373 10051 4377 10059 4374 10062
      4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0252Z 242DEG 29KT 4405 10129 4389 10099 4362 10082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:53 PM CDTSpecial Weather StatementABRJones52 min
May 31, 1:03 PM CDTSpecial Weather StatementABRDay27 min
May 31, 1:31 PM CDTSpecial Weather StatementABRGrant44 min
May 31, 1:44 PM CDTSevere Thunderstorm WarningABRDeuel, Grant46 min
May 31, 2:56 PM CDTSpecial Weather StatementABRBig Stone34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.